Alert archive / Nebraska / Red Flag Warnings in 2014

Red Flag Warning 3, NWS Omaha, NE

March 14, 201425 counties in Nebraska; 4 counties in Iowa

NWS Omaha, NE issued this red flag warning at Mar 14, 2014, 2:34 PM CDT for 25 counties in Nebraska; 4 counties in Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2014, 2:34 PM CDT (19:34 UTC)
Expired
Mar 14, 2014, 7:00 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
All 29 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Pottawattamie County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Johnson County, NE, Lancaster County, NE, Madison County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Pierce County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 25 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -231 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2085 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-231 m²/s²
0-3 km storm-relative helicity
-150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WWUS83 KOAX 141934
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
234 PM CDT FRI MAR 14 2014

...DANGEROUS FIRE WEATHER CONDITIONS AGAIN THIS AFTERNOON...

.THE COMBINATION OF HUMIDITIES DROPPING BELOW 20 PERCENT AND
NORTHWEST WINDS GUSTING OVER 30 MPH WILL MAKE FOR HAZARDOUS FIRE
WEATHER CONDITIONS THROUGH THE AFTERNOON.

IAZ055-069-079-090-NEZ016-017-030>034-042>045-050>053-065>068-078-
089>093-150000-
/O.NEW.KOAX.FW.W.0003.140314T1934Z-140315T0000Z/
HARRISON-POTTAWATTAMIE-MILLS-FREMONT-ANTELOPE-PIERCE-BOONE-
MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
234 PM CDT FRI MAR 14 2014

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR HIGH
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 016...017...030...
031...032...033...034...042...043...044...045...050...051...052...
053...055...065...066...067...068...069...078...079...089...090...
090...091...092 AND 093...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 055...069...079 AND 090. 
  FIRE WEATHER ZONES 016...017...030...031...032...033...034... 
  042...043...044...045...050...051...052...053...065...066... 
  067...068...078...089...090...091...092 AND 093. 

* WIND...NORTHWEST WINDS OF 20 TO 30 MPH AND GUSTS OVER 35 MPH
  WILL CONTINUE THROUGH THE AFTERNOON...THEN DIMINISH QUICKLY THIS
  EVENING.

* HUMIDITY...RELATIVE HUMIDITIES WILL DROP BELOW 20 PERCENT FOR
  MUCH OF THE REMAINDER OF THE AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED FOR MUCH OF EASTERN NEBRASKA
  AND FAR WESTERN IOWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
551 
WWUS83 KOAX 150009
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
709 PM CDT FRI MAR 14 2014

IAZ055-069-079-090-NEZ016-017-030>034-042>045-050>053-065>068-078-
089>093-150115-
/O.EXP.KOAX.FW.W.0003.000000T0000Z-140315T0000Z/
HARRISON-POTTAWATTAMIE-MILLS-FREMONT-ANTELOPE-PIERCE-BOONE-
MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
709 PM CDT FRI MAR 14 2014

...RED FLAG WARNING HAS EXPIRED FOR HIGH WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 016...017...030... 031...032...033...034...
042...043...044...045...050...051...052... 053...055...065...
066...067...068...069...078...079...089...090... 090...091...
092 AND 093...

WINDS WILL CONTINUE TO DIMINISH THIS EVENING...AND TEMPERATURES
WILL DROP THROUGH THE 50S INTO THE 40S. THIS WILL ALLOW FOR
RELATIVE HUMIDITY TO STEADILY INCREASE THIS EVENING REDUCING THE
FIRE DANGER. THUS THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Mar 14, 12:19 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 14, 12:19 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1219 PM CDT FRI MAR 14 2014

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 250 AM CDT FRI MAR 14 2014

THE TEMPERATURE FOCUS TODAY AND SATURDAY TURNS TO INCREASING
PRECIP CHANCES LATE SATURDAY INTO SUNDAY AS STRONGER SHORTWAVE
ENERGY DIGS SEWD INTO CENTRAL PLAINS.

FOR TODAY...PACIFIC FRONT WAS PUSHING ACROSS NERN NEBRASKA EARLY
THIS MORNING WITH IT NEARING KLNK/KOMA AS OF 07Z. SOMEWHAT HIGHER
SFC DWPTS LAGGED BEHIND FRONT WHICH WILL ATTEMPT TO DRY OUT AGAIN
AS WINDS/MIXING INCREASES AFTER LULL THIS MORNING. WITH MAX TEMPS
LIKELY ON HIGHER SIDE OF GUIDANCE...INCREASED FIRE DANGER PROBABLE
FOR WRN ZONES ESPECIALLY. WILL HIGHLIGHT IN HWO FOR NOW...BUT
COULD FORESEE NEED TO ISSUE RED FLAG WARNING IF TEMPS ARE WARMER
OR DWPTS LOWER THAN GOING FORECAST. ON SATURDAY...TROUGH/FRONT
START MOVING INTO WRN ZONES DURING THE AFTN...ALTHOUGH MOISTURE
CURRENTLY QUITE LIMITED THUS ONLY SLIGHT CHANCE POPS WERE
MENTIONED FAR NWRN ZONES THROUGH 00Z SUN. DID FURTHER BOOST
READINGS CNTRL/SRN ZONES AHEAD OF FRONT.

SOMEWHAT UNCERTAIN ON HOW MUCH MOISTURE WILL GET PULLED INTO THIS
TROUGH IN SATURDAY NIGHT/EARLY SUNDAY PERIOD...BUT A PERIOD OF
DECENT FRONTOGENETICAL FORCING DOES SET UP ALONG WITH A PV ANOMALY
WHICH CROSSES THE FA. THUS BOOSTED POPS MANY AREAS. APPEARS
BOUNDARY LAYER WILL COOL RATHER QUICKLY SO STARTED MIX A BIT
FARTHER S SAT LATE EVENING AND CHANGED MORE OF THE AREA OVER TO
JUST SNOW AFT 06Z. COULD SEE SOME LIGHT ACCUMULATIONS WHICH COULD
NEED ADJUSTING IF TRENDS OF COLDER AIR ARRIVING QUICKLY ARE
MAINTAINED IN LATER RUNS.

ALSO...SINCE COOL ADVECTION APPEARS PRETTY DECENT INTO SUNDAY
MORNING THUS TRIMMED BACK TEMPS SUNDAY A BIT ALTHOUGH THEY WERE
STILL ABOVE GUIDANCE.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 250 AM CDT FRI MAR 14 2014

FORECAST AREA BACK IN WARM ADVECTION REGIME MONDAY AHEAD OF YET
ANOTHER TROUGH WITH READINGS PROBABLY REBOUNDING CLOSER TO PRIOR
FORECAST THAN SLIGHTLY COOLER 00Z MEX.

SOME DISCREPANCY AT WHAT LATITUDE LOW TRACKS WITH THIS NEXT TROUGH
AS 00Z GFS CLOSES UPPER LOW OFF OVER MID/LOWER MO RIVER VALLEY
WITH ASSOCD SFC LOW FARTHER SOUTH THAN THE MORE OPEN ECMWF. FORMER
MODEL WOULD SUGGEST COLDER TEMPERATURES WITH PRECIP WEIGHTED MORE
TOWARD SNOW THAN LATTER. FOR NOW CONTINUED TRENDS OF PREVIOUS
FORECAST AND SPLIT PERIOD UP TO MENTION MORE SNOW OR R/S MIX AT
NIGHT AND MORNING WITH DAYTIME MAX TEMPS THAT WOULD REFLECT MORE
LIQUID THEN BY AFTN.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1215 PM CDT FRI MAR 14 2014

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF CYCLE. GUSTY NORTHWEST
SFC WINDS THIS AFTERNOON WILL QUICKLY DIMINISH TOWARD SUNSET AND
TURN TO THE SOUTHEAST OVERNIGHT. LOW PRESSURE WILL PUSH SOUTHEAST
INTO EASTERN NEBRASKA BY 12Z WHICH WILL DRAG A FRONT INTO THE AREA
SATURDAY AFTERNOON. TOWARD THE END OF THE TAF CYCLE...KOFK WINDS
SHOULD TURN BACK TO THE NORTHWEST AND COULD GUST INTO THE 30KT
RANGE ONCE AGAIN.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...CHERMOK
LONG TERM...CHERMOK
AVIATION...KERN
Hazardous weather outlook, Mar 14, 2:34 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
234 PM CDT FRI MAR 14 2014

IAZ055-069-079-090-NEZ016-017-030>034-042>045-050>053-065>068-078-
089>093-150945-
HARRISON-POTTAWATTAMIE-MILLS-FREMONT-ANTELOPE-PIERCE-BOONE-
MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
234 PM CDT FRI MAR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON. THE
COMBINATION OF STRONG NORTHWEST WINDS GUSTING TO AROUND 30 MPH
ALONG WITH LOW RELATIVE HUMIDITY VALUES WILL CREATE CONDITIONS
FAVORABLE SUCH THAT ANY FIRES THAT DEVELOP WILL LIKELY SPREAD
RAPIDLY. THEREFORE...OUTDOOR BURNING IS HIGHLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ043-056-080-091-NEZ011-012-015-018-088-150945-
MONONA-SHELBY-MONTGOMERY-PAGE-KNOX-CEDAR-THURSTON-WAYNE-JEFFERSON-
234 PM CDT FRI MAR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASED FIRE DANGER IS EXPECTED OVER THE AREA THIS AFTERNOON.
NORTHWEST WINDS AROUND 20 TO 25 MPH WITH GUSTS TO AROUND 30 MPH
ARE EXPECTED AS RELATIVE HUMIDITY VALUES FALL TO AROUND 20 TO 25
PERCENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Nebraska, 2014Red Flag Warnings in Iowa, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.